Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 59, NWS Baltimore/Washington

June 19, 2003Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 6:40 PM EDT for Frederick County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 6:40 PM EDT (22:40 UTC)
Expired
Jun 19, 2003, 9:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

The radar

The Sterling radar (KLWX), 60 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 192239
FFWLWX
MDC021-200130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 930 PM EDT.

* AT 636 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF THURMONT TO       
  BUCKEYSTOWN...MOVING EAST AT 10 MPH. RADAR INDICATES THAT ONE HALF 
  TO TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.     
  ANOTHER HALF INCH TO ONE INCH OF RAIN WILL BE POSSIBLE THROUGH     
  9:30 PM.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...FREDERICK...NEW
  MARKET...THURMONT AND WALKERSVILLE.

A SPOTTER REPORTED THAT AN INCH OF RAIN FELL OVER A HALF HOUR TIME 
NEAR THE CITY OF FREDERICK. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3968 7727 3972 7747 3935 7766 3925 7746
          3937 7719

$$

ROGOWSKI
1 follow-up statement
000 
WGUS71 KLWX 200125
FFSLWX
MDC021-200200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT THU JUN 19 2003

...THE FLASH FLOOD WARNING FOR FREDERICK COUNTY WILL BE ALLOWED TO 
EXPIRE AT 930 PM...

RAIN ACROSS THE AREA IS QUICKLY WANING AS THE LINE OF THUNDERSTORMS 
HAS MOVED WELL TO THE SOUTHEAST. AT 9:20 PM FREDERICK EMERGENCY 
COMMUNICATIONS REPORTED THAT MANY OF THE FLOODED ROADWAYS ARE 
IMPROVING. BASED ON RADAR TRENDS AND THE REPORTED IMPROVEMENT ON 
COUNTY ROADWAYS...THE FLASH FLOOD WARNING FOR FREDERICK COUNTY WILL 
BE ALLOWED TO EXPIRE AT 9:30 PM.

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUN 19 2003

HV RE-UPPED THE FLSH FLD WTCH THRU TMRW MRNG. GIVEN CLIMATE SEEMS
AN INCH OF RAIN IN AN HR IS ENUF TO TRIGGER WATER TO FLOW OVER
ROADS...AND SINCE 1) WE HV A LN CURRENTLY MVG INTO THE NWRN CORNER
OF THE CWA AND 2) SINCE WE REMAIN LOCKED IN THIS MOIST FLOW OVRNGT
THIS SEEMS LIKE A PERTINENT THING TO DO.

WE ARE OUTLOOKED SLT RISK OVR MUCH OF THE AREA. THINK WET MICROBURST
IS THE MOST LKLY SCENARIO. BIGGER CONCERN WOULD BE TO WATCH FOR SLOW
MOVG CELLS OR TRAINING WHICH COULD CAUSE FURTHER FLDG.

LTL DIURNAL FLUCTUATION TNGT/FRI. M60S TNGT...M70S FRI ON THE LAST
DAY OF SPRING.

DID A CHECK OF THE DC CLIMATE RECORDS. THRU JUN 18 THIS IS THE 9TH
WETTEST YR ON RECORD (BACK TO 1871).

WOODY

LONG TERM...(FRI NIGHT THROUGH THURSDAY)...
MODELS HAVE FINALLY CONVERGED ON A COMMON SOLUTION. UPPER LOW WILL
CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS A
RESULT...EXPECT RAIN CHANCES TO CONTINUE THROUGH SATURDAY NIGHT DUE
TO THE SLOW PROGRESSION OF THE SYSTEM. PWATS WILL GRADUALLY DROP OFF
DURING THE DAY ON FRIDAY...BUT FLOODING WILL CONTINUE TO BE A
CONCERN THROUGH FRIDAY NIGHT AS RIVERS AND CREEKS RISE IN RESPONSE
TO AFOREMENTIONED RAINS.

THE CLOUDY/COOL WEATHER ON SATURDAY WILL BE REPLACED WITH MOSTLY SUNNY
AND WARMER CONDITIONS BY MONDAY. SUNDAY WILL BE THE TRANSITION DAY.
RIDGING ALOFT AND AT THE SURFACE WILL HOLD THROUGH TUESDAY.
H8 TEMPS RISE FROM THE MID TEENS TO AROUND 20 DEGREES BY MID WEEK.
AGREE THAT SOIL MOISTURE WILL PLAY A ROLE IN KEEPING TEMPS FROM SKY
ROCKETING. SO TEMPS MONDAY THROUGH THURSDAY SEASONAL...BUT NOT AS
WARM AS GUIDANCE INDICATED.

WOODS

.LWX...
DC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.

WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 19, 10:30 AM EDT, 8 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-200800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS INDICATED CENTRAL AND NORTHERN
VIRGINIA...AND CENTRAL MARYLAND HAVE A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT
WOULD BE DAMAGING WINDS.

ANY ADDITIONAL RAINS THIS AFTERNOON AND TONIGHT WOULD EXACERBATE THE
ONGOING FLOOD PROBLEMS THE AREA HAS BEEN EXPERIENCING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jun 19, 1:03 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
103 PM EDT THU JUN 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM                              VA   FLASH FLOOD
06/19/03   PRINCE WILLIAM                 HIGH WATER WAS REPORTED
                                          ON ROUTE 15 AND HIGHWAY
                                          66 IN THE NORTHERN
                                          PORTION OF THE COUNTY.
                                          REPORTED BY PRINCE
                                          WILLIAM COUNTY 911.

0555 AM    CHANTILLY                 VA   FLASH FLOOD
06/19/03   FAIRFAX                        ROADS WERE CLOSED BY
                                          FLOODING IN CHANTILLY
                                          BETWEEN RESTON AND
                                          OAKTON.  REPORTED BY
                                          FAIRFAX COUNTY 911.

1000 AM    RESTON                    VA   FLOOD
06/19/03   FAIRFAX                        STREAMS CONTINUED TO
                                          OVERFLOW ONTO ROADS IN
                                          RESTON. FLOODED ROADS
                                          INCLUDED HUNTERS MILL
                                          ROAD...BROWNS MILL
                                          ROAD...AND THE BRIDGE
                                          OVER DIFFICULT RUN.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.
Special weather statement, Jun 19, 6:15 PM EDT, 25 minutes before
VAZ028-030-031-041-042-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU JUN 19 2003

AT 6:15 PM...DOPPLER RADAR INDICATED A PARTICULAR SEGMENT OF THE
LINE OF STRONG THUNDERSTORMS...EXTENDING FROM STEPHENS CITY TO 3
MILES SOUTHWEST OF MIDDLETOWN...MOVING SOUTHEAST AT 20 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG
WITH HEAVY RAIN. THE COMMUNITIES OF BERRYVILLE...DELAPLANE...FRONT
ROYAL...STEPHENS CITY...WINCHESTER AND HUME WILL BE AFFECTED BY
THESE STORMS THROUGH 7:15 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Jun 19, 6:30 PM EDT, 10 minutes before
MDZ004-192345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT THU JUN 19 2003

SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAIN OVER CENTRAL
FREDERICK COUNTY. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK
HEIGHTS...EMMITSBURG...FREDERICK...GREEN VALLEY...NEW
MARKET...THURMONT AND WALKERSVILLE WILL BE AFFECTED BY HEAVY RAIN
AND POSSIBLE FLOODING AS THE EVENING APPROACHES. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE FLOOD WARNINGS ARE ISSUED. REPORT
ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AUTHORITY...AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
STERLING VIRGINIA.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:58 AM EDTFlash Flood WarningLWXMontgomery3 hr
Jun 19, 7:45 PM EDTFlash Flood WarningLWXHoward, Montgomery3 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.